opioid overdose with extended use

Things to Know About Opioid Overdose with Vicodin, OxyContin and More

Painkiller addiction that leads to opioid overdose is a rapidly growing problem in the US. In fact, the widespread abuse of opioid dependence has reached epidemic proportions; many influential governmental players and treatment professionals alike are now actively working to find ways to end addiction to these powerful drugs, starting by raising awareness of their dangers and, furthermore, by judiciously limiting access to them. Three commonly prescribed opioid medications are Vicodin, OxyContin, and morphine:
Starting off, Vicodin is the brand name for a combination of hydrocodone and acetaminophen.  Vicodin is one of the most frequently prescribed narcotic painkillers, which many people are introduced to post-surgery or after sustaining an injury. This medication is used to treat anything from pain after wisdom tooth removal to pain after a work-related accident. Doctors often prescribe hydrocodone medications for short-term use, with the intention that the drug is discontinued as the pain improves. Continual use can lead to tolerance and require more Vicodin to lessen the pain. This can lead to a cause-and-effect scenario where an opioid overdose can occur if the user does not pay attention.
OxyContin is an extended release oxycodone-based painkiller, available in different doses to treat significantly severe and/or chronic pain conditions.
Morphine is perhaps the quintessential opiate painkiller, commonly used in hospital, hospice, and other clinical settings, and serving as the gold standard by which the potencies of other opioid drugs are evaluated.
Though all of these prescription opioids have legitimate medical uses, many people seek these medications out and abuse them merely to achieve a pleasurable high. When these medications are used non-medically, they can be very dangerous and lead to an opioid overdose.

How Does an Opioid Overdose Occur?

When people use too much of an opioid painkiller like Vicodin, OxyContin, or morphine, they can experience a diminished level of consciousness, depressed or slowed breathing, and a resulting lack of oxygen to the brain. Death is a distinct possibility with opioid overdoses. Though alcohol, sedatives, or a mix of opioids (either prescription or illicit) are frequently involved in many opioid-related overdose deaths, opioid overdoses do sometimes occur after a person accidentally takes too much of their prescription medication.


extened use of opioids leads to opioid overdose

The extensive use of opioids may lead to opioid overdose.

Because oxycodone and hydrocodone are so frequently prescribed, they are two of the most common culprits involved in opioid overdose deaths. (Though, more recently, illicit fentanyl and fentanyl analogs are increasingly implicated in deadly opioid overdoses.) Sometimes, people who suffer from addiction to opioid prescription medications develop a tolerance to the drugs, so they feel like they need more of the drug to achieve the same high as the first time they took the drug or, in cases of significant dependence, just to feel “normal.” In the effort to chase that high, people can easily take too much and overdose. In other cases, an overdose of opioid medication is accidental, as might occur when people misread their prescriptions or forget that they took their medication already.

Symptoms of Opioid Overdose

Symptoms of an opioid overdose include:
– Marked confusion, delirium, or acting drunk
– Frequent vomiting
– Pinpoint pupils
– Extreme sleepiness, or the inability to wake up
– Intermittent loss of consciousness
– Breathing problems, including slowed or irregular breathing
– Respiratory arrest (absence of breathing)
– Cold, clammy skin, or bluish skin around the lips or under the fingernails
Depressed breathing is the most dangerous side effect of opioid overdose. Lack of oxygen to the brain can not only result in permanent neurologic damage but may also be accompanied by the widespread failure of other organ systems, including the heart and kidneys. If a person experiencing an opioid overdose is left alone and asleep, the person could easily die as their respiratory depression worsens.

What To Do if There is an Opioid Overdose

People can easily take too much of a prescription painkiller like Vicodin, OxyContin, or morphine, whether they struggle with addiction to these medications or not. If overdose is suspected, it is vitally important to get emergency medical help as soon as possible by calling 911. While waiting for emergency medical help to arrive, roll the person suffering from the opioid overdose on their side to protect them from choking in the event that they vomit while unconscious. If the individual is conscious, keep them awake and talking as much as possible.
Once the individual suffering from an opioid overdose receives emergency medical attention, doctors may perform a variety of lifesaving treatments, including:
– Treatment for cardiac arrest, if heart problems occur
– Airway management/ intubation, to ensure the individual can breathe
– Activated charcoal administration to minimize further absorption of any ingested intoxicants
– Gastric lavage, or stomach pumping, may be performed in addition to charcoal administration
– Acetylcysteine administration (should there be a potential for acetaminophen toxicity)
– Venous line access for administration of intravenous fluids to stabilize hydration and to correct any electrolyte imbalances or hypoglycemia, which may be a result of vomiting and/or lack of intake


seek help for opioid overdose

When it comes to recovering from an opioid overdose, seeking those to support will do more than you think.

If you, a family member or friend is suffering from opioid use, please seek medical attention immediately. At Scottsdale Internal Medicine, we do everything we can to ensure that anyone struggling with opioid addiction finds the best treatment option to break the habit and begin their journey towards recovery. Schedule an appointment one of our providers today.
Be sure to share our blog above!